A 51-year-old man from Puerto Rico with Child-Turcotte-Pugh Class C decompensated cirrhosis due to genotype 1a chronic hepatitis C was referred for worsening jaundice and diuretic-resistant ascites. He began experiencing symptoms of hepatic decompensation 5 months prior to referral with new-onset ascites and spontaneous bacterial peritonitis, evolving into diuretic-resistant ascites, increasing jaundice, and a MELD increase from 12 to 29. During his hospitalization, his MELD score increased to >40 from a rapidly increasing international normalized ratio (INR) and evolving type 1 hepatorenal syndrome. Clinically, the patient appeared quite well despite such a high MELD score. After an extensive pretransplant evaluation and exclusion of infection, he underwent successful orthotopic liver transplantation. After histologic examination of the explanted liver, he subsequently admitted to 5 months of daily use of a detoxifying supplement known as MaxOne®, containing D-ribose-L-cysteine, consistent with a drug-induced acute-on-chronic liver failure. The use of complementary and alternative medicines and its potential for causing drug-induced liver injury and acute-on chronic liver failure requires a high index of suspicion and increased awareness among health care providers.
- Drug-induced liver injury
- acute-on-chronic liver failure
- liver transplantation